Alert archive / Washington / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Apr 28, 2011, 6:28 PM PDT for Skagit County, Washington. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2011, 6:28 PM PDT (01:28 UTC)
- Expired
- Apr 28, 2011, 6:45 PM PDT
- In force
- 17 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
County Skagit County, WA
The radar
The Seattle radar (KATX), 37 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 1.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
663 WUUS56 KSEW 290128 SVRSEW WAC057-290145- /O.NEW.KSEW.SV.W.0002.110429T0128Z-110429T0145Z/ URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SEATTLE WA 628 PM PDT THU APR 28 2011 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SKAGIT COUNTY IN NORTHWEST WASHINGTON... THIS INCLUDES THE CITIES OF...BIG LAKE...MOUNT VERNON... BURLINGTON... * UNTIL 645 PM PDT. * AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION...LOCAL LAW ENFORCEMENT HAS ALSO REPORTED A CONFIRMED FUNNEL CLOUD WITH THIS STORM ALTHOUGH NO TORNADO HAS BEEN REPORTED. THIS STORM WAS LOCATED NEAR MOUNT VERNON...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SEDRO-WOOLLEY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS DAMAGING WINDS OR LARGE HAIL IS IMMINENT OR OCCURRING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER. TORNADOES CAN SOMETIMES ACCOMPANY SEVERE STORMS. && LAT...LON 4862 12224 4839 12197 4831 12230 4845 12243 TIME...MOT...LOC 0121Z 225DEG 20KT 4844 12230 $$ MERCER
1 follow-up statement
470 WWUS56 KSEW 290149 SVSSEW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 649 PM PDT THU APR 28 2011 WAC057-290155- /O.EXP.KSEW.SV.W.0002.000000T0000Z-110429T0145Z/ SKAGIT WA- 649 PM PDT THU APR 28 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SKAGIT COUNTY WILL EXPIRE AT 645 PM PDT... A STORM THAT PRODUCED HAIL AND A CONFIRMED FUNNEL CLOUD HAS WEAKENED OVER WESTERN SKAGIT COUNTY. WHILE LARGE DAMAGING HAIL IS NO LONGER EXPECTED...PEA SIZED HAIL AND LOCALLY HEAVY RAINFALL COULD STILL OCCUR. SO FAR THERE HAS BEEN NO CONFIRMATION OF THE FUNNEL REACHING THE GROUND AS A TORNADO. LAT...LON 4862 12224 4839 12197 4831 12230 4845 12243 TIME...MOT...LOC 0145Z 225DEG 20KT 4853 1221 $$ MERCER WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 300 PM PDT THU APR 28 2011 .SYNOPSIS...SHOWERS AND SCATTERED THUNDERSTORMS WILL TAPER TONIGHT AS A DEEP UPPER LOW MOVES AWAY TO THE EAST. A FEW SHOWERS WILL LINGER INTO FRIDAY. WARMER AND DRIER WEATHER IS EXPECTED THIS WEEKEND... ESPECIALLY ON SUNDAY. ANOTHER WEATHER SYSTEM IS DUE MONDAY. THE MIDDLE OF NEXT WEEK ALSO LOOKS WARM AND DRY. && .SHORT TERM...ONLY A FEW LIGHTNING STRIKES SO FAR TODAY BUT CELLS KEEP POPPING UP AND WILL KEEP THEM IN THE FORECAST FOR THIS EVENING. SHOWERS SHOULD TAPER OVERNIGHT AS THE DEEP AND COLD UPPER LOW MOVES AWAY TO THE EAST. A PUGET SOUND CONVERGENCE ZONE IS POSSIBLE TONIGHT AND HAVE DRAWN A ZONE OF SOMEWHAT HIGHER POPS OVER SNOHOMISH COUNTY. FRIDAY WILL HAVE RESIDUAL SHOWERS AND TEMPERATURES SHOULD BE A FEW DEGREES HIGHER THAN TODAY. HEIGHTS WILL BE SIGNIFICANTLY HIGHER. MODELS CONTINUE TO SHOW LIGHT PCPN OF SOME KIND ON SATURDAY EVEN AS HEIGHTS CONTINUE TO RISE. THIS COULD BE DRIZZLE IN A DEEP MARINE LAYER AS ONSHORE SURFACE FLOW IS FAIRLY STRONG. THEN AGAIN IT COULD BE SOME ARTIFACT. FOR NOW HAVE KEPT A MAINLY DRY FORECAST FOR SATURDAY WITH A FURTHER WARMING OF A COUPLE OF MORE DEGREES. SUNDAY CONTINUES TO LOOK LIKE THE BEST DAY. SURFACE FLOW IS LIGHT AND THE UPPER RIDGE AXIS IS RIGHT OVER WESTERN WASHINGTON. HEIGHTS RISE WELL INTO THE 560S AND HIGH TEMPERATURES WILL FOLLOW BY RISING INTO THE 60S. THE GRIDS HAVE A FEW POINTS AROUND 70 IN THE SOUTH. BY LATE IN THE DAY SOME HIGH CLOUDS FROM THE NEXT SYSTEM COULD START DRIFTING OVER THE AREA. BURKE .LONG TERM...A SYSTEM ARRIVES MONDAY. THE TREND IN THE MODELS HAS BEEN TO WEAKEN THIS SYSTEM BUT IT STILL BRINGS A FEW TENTHS OF AN INCH OF RAIN TO MOST AREAS WITH A BIT MORE ON THE COAST AND IN THE MOUNTAINS. HAVE KEPT LIKELY POPS INLAND WITH CATEGORICAL ON THE COAST. ONE IMPORTANT FACT ABOUT THIS SYSTEM IS IT WILL NOT BE NEAR AS COLD AS THE CURRENT ONE. AFTER SHOWERS TUESDAY ANOTHER RIDGE BUILDS...GIVING A DRY AND MOSTLY SUNNY DAY WEDNESDAY. THE NEXT SYSTEM WILL BEGIN TO AFFECT THE AREA THURSDAY. KEPT MOST AREAS DRY AND PARTLY SUNNY BUT STUCK A CHANCE OF RAIN ON THE COAST. IT IS STARTING TO SEEM POSSIBLE THAT SPRING IS ON THE WAY. AT LEAST THE PERCENTAGE OF DRY AND WARM DAYS WILL BE ROUGHLY COMPARABLE TO THE PERCENTAGE COOL WET DAYS. BURKE && .AVIATION...COLD UPPER LEVEL TROUGH OVER WESTERN WASHINGTON. WLY FLOW ALF BECMG NLY FRI. AIR MASS MOIST AND UNSTABLE. CHANCE FOR THUNDERSTORMS THRU THE EVENING WITH SMALL HAIL OR GRAUPEL...ALTHOUGH SO FAR AS OF 230PM THEY'VE BEEN PRETTY FEW AND FAR BETWEEN. LOW LEVEL ONSHORE FLOW. CIGS WILL SPREAD BACK OUT AND LOWER OVERNIGHT AFTER THE CU COLLAPSE...PROBABLY MVFR STRATUS IN THE MORNING THEN SCT-BKN CU BY FRI AFTERNOON. MTNS REMAINING MOSTLY OBSCURED IN SCATTERED SNOW SHOWERS. 19 KSEA...SO FAR TODAY THE SEATTLE AREA HAS AVOIDED SHOWERS PRETTY WELL...BUT AT 230PM THERE WERE SHOWERS FROM SNOHOMISH COUNTY WWD TO THE NE OLYMPIC PENINSULA. THERE MIGHT BE ENOUGH OF A NW PUSH DOWN ADMIRALTY INLET TO DRIVE SOME OF THAT SOUTH A NOTCH THIS EVENING BUT KPAE IS MUCH MORE LIKELY TO SEE THE SHOWERS. && .MARINE...ONSHORE FLOW HAS BEEN ON THE WEAK SIDE...CLOSER TO 15KT THAN ENOUGH FOR THE SMALL CRAFT ADVISORIES. WITH THE CHANCE OF SOME GUSTY WINDS NEAR SHOWERS THIS EVENING WILL KEEP THE ADVISORIES UP FOR A FEW HOURS OF 15-25KT WINDS. THE FLOW SHOULD BE STRONGER FRIDAY AS HIGH PRES BUILDS IN...AND THE WLY PUSH IN THE STRAIT FRI EVENING HAS A GOOD SHOT OF BEING A GOOD 20-30KT AND A NW WINDS OVER THE COASTAL WATERS OUGHT TO INCREASE AS WELL FRIDAY. HIGH PRES BUILDS IN OVER THE WEEKEND. 19 && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...SMALL CRAFT ADVISORY COASTAL WATERS AND STRAIT...AND PUGET SOUND AND HOOD CANAL.
In the hours before
Local storm report, Apr 28, 6:20 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
620 PM PDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD MOUNT VERNON 48.42N 122.31W
04/28/2011 SKAGIT WA BROADCAST MEDIA
RECEIVED A REPORT FROM KOMO 4 ABOUT A FUNNEL CLOUD
SIGHTED NEAR MOUNT VERNON. PICTURES TAKEN VERIFY THAT IT
IS A FUNNEL CLOUD.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:53 AM PDT | Small Craft Advisory | SEW | 50 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.